Nebraska, 2014

Heavy Snow in Nebraska, January 30 to 31, 2014

January 30 to 31, 2014 · NWS GLD · 2 events in 2 counties and zones

During the late afternoon through the early morning on the following day, a band of moderate to heavy snowfall setup along the Kansas-Nebraska border, stretching west into the foothills of the Rockies. The band intensified during the evening and lasted through almost sunrise before dissipating.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon through the early morning on the following day, a band of moderate to heavy snowfall setup along the Kansas-Nebraska border, stretching west into the foothills of the Rockies. The band intensified during the evening and lasted through almost sunrise before dissipating. There was almost no wind with this snowfall, which is rare for this area. Total snowfall accumulations for extreme Southwest Nebraska ranged from 14 at Haigler to 3 near Palisade. The higher snowfall amounts were found in southwest Dundy county, declining to the east and north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 30, 3:22 PM CST, 8 minutes earlier.

Area forecast discussion, Jan 30, 3:22 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MST THU JAN 30 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 222 PM MST THU JAN 30 2014

AS OF 3 PM CST...2 PM MST...SKIES ACROSS THE TRI-STATE AREA WERE
OVERCAST WITH ONLY A FEW MINOR BREAKS IN THE CLOUDS. TEMPERATURES
HAVE BEGUN THEIR COOLING TREND AS NORTHEAST WINDS PULL COLDER AIR
IN. THE COLD FRONT MOVED THROUGH EARLY THIS MORNING WITH TODAY'S
MAXIMUM TEMPERATURES REACHED OVERNIGHT. A BRIEF SECONDARY RISE IN
TEMPS OCCURRED THIS AFTERNOON AND WE ARE NOW ON THE DOWNWARD SWING
AGAIN. WINDS WERE FROM THE NORTHEAST AT 10 TO 20 MPH. DRIER AIR WAS
MOVING IN FROM THE NORTHEAST WITH THE COOLER TEMPERATURES AS WELL.
THE FIRST SHORTWAVE TROUGH THAT WILL HIT THE AREA WAS LOCATED IN
WESTERN COLORADO...MOVING RAPIDLY TO THE EAST TOWARDS OUR AREA.
WSR-88D RADAR DATA ALREADY SHOWS SOME ECHOES OVER NORTHEAST
COLORADO. HOWEVER...WITH RELATIVELY DRY AIR AT THE SURFACE RIGHT
NOW...THESE ECHOES ARE LIKELY VIRGA...NOT REACHING THE GROUND. AN
INVERTED LEE TROUGH WAS STRENGTHENING OVER THE COLORADO FRONT RANGE.
FINALLY...ANOTHER COLD ARCTIC SURFACE HIGH WAS BEGINNING TO MOVE
INTO THE HIGH PLAINS FROM SOUTHERN CANADA AND MONTANA.

FOR TONIGHT...A RAPIDLY EVOLVING WINTER WEATHER EVENT IS EXPECTED TO
STRIKE THE REGION. THE SHORTWAVE TROUGH MENTIONED ABOVE WILL BEGIN
TO HAVE ITS GREATEST INFLUENCE ON THE REGION THIS EVENING THROUGH
THE OVERNIGHT HOURS. WIDESPREAD PRECIPITATION WILL BEGIN TO DEVELOP
EARLY THIS EVENING AND GRADUALLY SPREAD EAST WITH THIS SHORTWAVE
TROUGH. IN ADDITION TO THE STRONG LIFT ASSOCIATED WITH THE
SHORTWAVE...MODELS CONTINUE TO INDICATE A STRONG AND SUSTAINED AREA
OF FRONTOGENESIS FROM THIS EVENING TO EARLY TOMORROW MORNING. OMEGA
VALUES ARE ALSO QUITE IMPRESSIVE WITH THIS SYSTEM...8 TO POSSIBLY 15
-UBAR/SECONDS. WITH THE LIFT AND INSTABILITY...THINKING THAT MOST
ACTIVITY WILL BE CONVECTIVE IN NATURE. THIS WILL LEAD TO HIGHER QPF
AMOUNTS AND THUS SNOWFALL AMOUNTS. THE SNOW WILL BE HEAVY AT TIMES.
VISIBILITIES WILL BE REDUCED JUST FROM THE HEAVY SNOWFALL. EAST
WINDS OF 10 TO 20 MPH...POSSIBLY AS HIGH AS 25 MPH ARE EXPECTED
THROUGH THE NIGHT. HOWEVER...NO HIGH GUSTS ARE ANTICIPATED SO
BLOWING AND DRIFTING SNOW SHOULD NOT BE A PROBLEM. THIS WILL BE MORE
OF A HEAVY WET SNOW THAN A LIGHT...FLUFFY SNOW AS THE PAST TWO LIGHT
SNOWS WE HAVE SEEN. SNOWFALL RATIOS WILL INCREASE LATER IN THIS
FIRST ROUND AS THE AIR DRIES SOME. AS THE ACTIVITY MOVES IN THIS
EVENING...THEY COULD BE A BRIEF PERIOD OF LIGHT RAIN FOR THE
NORTHWESTERN CORNER OF THE FORECAST AREA. TEMPERATURES MAY BE
SOMEWHAT SLOW TOO COOL...LEADING TO THE INTRODUCTION OF RAIN. AS WET
BULB TEMPERATURES FALL...ALL PRECIPITATION WILL BECOME SNOW AND WILL
STAY SNOW THROUGH THE REST OF THE SHORT TERM. THE SNOW WILL CONTINUE
THROUGHOUT THE NIGHT AND BEGIN SLOWLY HEADING OUT EARLY FRIDAY
MORNING.

FOR FRIDAY...THE EXPECTATION THAT THERE WILL BE A LULL IN THE
PRECIPITATION REMAINS. THE ATMOSPHERE ALOFT DRIES AS THE SUBSIDENCE
REGION OF THE INITIAL SHORTWAVE MOVES ACROSS. THIS WILL MEAN THAT
MOST LOCATIONS WILL BE PRECIPITATION FREE DURING THE MAJORITY OF THE
DAYLIGHT HOURS ON FRIDAY. THERE STILL MAY BE SOME LIGHT SNOW IN THE
AREA BUT DID NOT GO WITH HIGHER POPS OR ANY MENTION OF MODERATE SNOW
DURING THE DAY. LATER IN THE DAY FRIDAY...THE NEXT SHORTWAVE TROUGH
BEGINS MOVING IN WITH YET ANOTHER ROUND OF SNOW. WHILE THE SHORTWAVE
TROUGH LOOKS MORE IMPRESSIVE WITH THIS SECOND ROUND COMPARED TO THE
FIRST SHORTWAVE...THE FRONTOGENESIS AT LEAST INITIALLY IS NOT NEARLY
AS IMPRESSIVE. SNOWFALL AMOUNTS SHOULD BE LIGHT DURING THE DAY BUT
BEGIN TO PICK UP LATE AGAIN IN THE AFTERNOON. WITH THIS SECOND
WAVE...MAJORITY OF THE SNOW FALLS FRIDAY NIGHT AND WILL LET THE LONG
TERM FORECASTER DISCUSS THAT PERIOD.

I WANTED TO STRESS ONE MORE TIME...THE WINTER STORM WARNING IS
MAINLY FOR THE SNOW TONIGHT ACROSS THE NORTHWEST FORECAST AREA.
WHILE A SECOND SNOW IS ANTICIPATED ACROSS THE REGION...THE MAJORITY
OF THE SNOW THAT FALLS ACROSS THE WARNING AREA WILL OCCUR TONIGHT
WITH LIGHTER AMOUNTS TOMORROW NIGHT. THE WARNING GOES FOR THE
FULL 36 HOURS TO NOT COMPLICATE HEADLINES WITH A WARNING THROUGH
TOMORROW MORNING...THEN A WINTER WEATHER ADVISORY FOR THE NEXT 18
HOURS. DECIDED TO KEEP IT SIMPLE AND HAVE HEADLINES GO FOR 36
HOURS...THEN THE MIDNIGHT OR DAY SHIFT TOMORROW CAN DECIDE WHETHER
OR NOT TO CANCEL/REPLACE/CONTINUE WINTER STORM WARNING. THE WINTER
WEATHER ADVISORY IS NEEDED FOR THE FULL 36 HOURS AS TWO ROUNDS OF
2-4 INCHES OF SNOW WILL MOVE ACROSS THIS REGION.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 222 PM MST THU JAN 30 2014

FORECAST CONCERN WILL BE ACTIVE AND COLD PATTERN EXPECTED TO LAST
INTO NEXT WEEK. FIRST IN A SERIES OF SYSTEMS WILL BE EXITING EARLY
IN THIS PERIOD. SATELLITE IS SHOWING AN AMPLIFIED AND COMPLICATED
FLOW OVER THE PACIFIC. THE RIDGE ALONG THE WEST COAST HAS PUSHED WEST
SOME FROM YESTERDAY WITH IT EXTENDING INTO THE ARCTIC CIRCLE. BROAD
TROUGHINESS/WESTERLY FLOW IS OVER THE COUNTRY. NEXT IN A SERIES OF
SHORTWAVE TROUGHS THAT WILL BEGIN AFFECTING AREA LATE FRIDAY INTO
FRIDAY NIGHT IS NEAR THE PACIFIC NORTHWEST AT THIS TIME.

MODELS LOOK LIKE THEY STARTED OUT FINE AT JET LEVEL. AT MID LEVELS...
MODELS WERE DOING REASONABLY WELL. HOWEVER...THEY WERE A LITTLE
FAST/HAD LOWER HEIGHTS TOO FAR SOUTH ALONG THE PACIFIC NORTHWEST.
HERE AND OVERALL THE GFS WAS DOING A LITTLE BETTER THAN THE NAM...
UKMET...AND CANADIAN. SREF WAS DOING A LITTLE BETTER THAN THE ECMWF
AND NAM ON THE SURFACE WIND PRESSURE FIELD. MODELS APPEAR TO HAVE THE
LOW LEVEL THERMAL FIELD FINE AT THIS TIME. WOULD TEND TO FAVOR THE
GFS...NAM AND CANADIAN A LITTLE MORE.

FRIDAY NIGHT...THE SECOND WAVE OF SNOW WILL START NEAR THE
BEGINNING OF THIS PERIOD. RIGHT REAR QUADRANT OF THE JET WILL MOVE
ACROSS THE AREA DURING THE NIGHT...ESPECIALLY THROUGH THE EVENING
HOURS. BY THE END OF THE NIGHT IT WILL BE EAST OF THE AREA.
SYNOPTIC AND MESOSCALE LIFT ALONG WITH DECENT THETA-E LAPSE RATES
WILL SLIDE SOUTH AND EAST THROUGH THE NIGHT WITH SNOW HAVING
SLACKED OFF IN THE NORTHWEST PORTION BY MIDNIGHT WITH SNOW ENDING IN
THE SOUTHEAST HALF BY LATE IN THE NIGHT.

SATURDAY/SATURDAY NIGHT...MAIN JET REMAINS SOUTH AND EAST OF THE
AREA THROUGH THE PERIOD. MODELS ARE HINTING AT A WEAKER RIGHT REAR
QUADRANT OF A JET MOVING ACROSS DURING THE NIGHT. MODELS ARE SHOWING
WEAK SYNOPTIC AND MESOSCALE LIFT ALONG WITH SLIGHTLY POSITIVE
THETA-E LAPSE RATES. SO STARTED SLIGHT CHANCE POPS IN THE FAR WEST
IN THE AFTERNOON WITH CHANCE POPS IN THE SOUTHWEST HALF DURING THE
NIGHT AND SLIGHT CHANCE JUST EAST OF THERE.

DAYTIME TEMPERATURES WILL HAVE A HARD TIME WARMING UP. ANTICIPATE
AFTER THE SNOWFALL THAT OCCURS THROUGH FRIDAY NIGHT THAT MOST IF NOT
ALL OF THE FORECAST AREA WILL HAVE SNOW COVERING IT TO VARYING
DEGREES. MODEL SOUNDINGS INDICATING THAT AT THE VERY LEAST WILL HAVE
SOME MID AND UPPER LEVEL CLOUD COVER SLOWING DOWN WARMING. COLD AIR
MASS WILL BE ENTRENCHED ON TOP OF THAT SNOWCOVER WITH UNFAVORABLE
WINDS TO HELP IN ANY WARMING. SO KEPT THE COOL TEMPERATURES OR COOLED
THEM OFF MORE. WILL NOT HAVE A GOOD IDEA ON THESE TEMPERATURES UNTIL
WE CAN SEE HOW THE SNOWFALL PANS OUT.

FOR MINS...DEPENDING ON THE AREA OF SNOWFALL AND AMOUNT OF CLOUD
COVER...WIND FIELD WILL END UP PRETTY LIGHT...ESPECIALLY IN THE
NORTHEAST PORTION OF MY AREA. IF CLOUD COVER AND PRECIPITATION DO
NOT PAN OR ARE FURTHER WEST...THEN A LARGE AMOUNT OF THE AREA WILL
HAVE THE POTENTIAL FOR TEMPERATURES DROP LIKE A ROCK. DID NOT GO AS
COLD AS THE COLDEST GUIDANCE BUT HAVE THE NORTHEAST PORTION OF THE
AREA THE COLDEST AT THIS TIME WITH THE SOUTHWEST WARMER.

SUNDAY...AIR MASS DRIES OUT WITH SHORTWAVE RIDGING MOVING INTO THE
AREA. LEFT FRONT QUADRANT OF SOUTHERN JET STARTS APPROACHING FROM THE
SOUTH IN THE AFTERNOON. LOOKS LIKE THERE WILL BE A DECENT AMOUNT OF
SUNSHINE BUT THE MAIN DETERMINING FACTOR WILL BE THE SNOW FIELD.
SO KEPT TEMPERATURES THE MIDDLE OF IF NOT SLIGHTLY TOWARD THE COOLER
GUIDANCE.

SUNDAY NIGHT THROUGH THURSDAY...SUNDAY NIGHT CONTINUES TO LOOK DRY
AT THIS TIME. THEN A RATHER STRONG SHORTWAVE TROUGH...WHICH HAS
MOVED NORTH FROM YESTERDAYS SOLUTIONS...WILL MOVE THROUGH FROM LATE
MONDAY AFTERNOON INTO TUESDAY MORNING. THE MODELS...ESPECIALLY
THE ECMWF...DEVELOPS A CLOSED CIRCULATION AT 700 MB. UPPER JET WILL
BE NEAR OR OVER THE SOUTH AND SOUTHEAST PORTION OF THE AREA DURING
THIS SAME TIME. SO FELT FINE IN LEAVING THE CHANCE POPS THE CRH_INIT
GAVE ME. IF CURRENT TRENDS CONTINUE CAN SEE THE POSSIBILITY OF POPS
NEEDING TO BE RAISED AS THIS PERIOD GETS CLOSER.

A WEAKER SYSTEM AND JET LIFT MOVE THROUGH IN THE WEDNESDAY TO
THURSDAY TIME FRAME. AGAIN THE SLIGHT CHANCE TO CHANCE POPS LOOK
VERY REASONABLE WITH WHAT THE MODELS ARE SHOWING SO AGAIN KEPT
THE INIT POPS. TEMPERATURES...ESPECIALLY THE MAXES...WILL REMAIN COLD
AND BELOW NORMAL DUE TO THE FLOW ALOFT BEING ABLE TO USHER IN COLD
AIR MASSES AND ALSO DUE TO THE POSSIBILITY OF A LINGERING
SNOWFIELD...ESPECIALLY AT THE BEGINNING OF THE PERIOD. SO MADE NO
CHANGES WITH THE TEMPERATURES AS WELL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1052 AM MST THU JAN 30 2014

FOR KGLD AND KMCK...VFR CONDITIONS WILL CONTINUE THIS AFTERNOON INTO
THE EVENING. LATER THIS EVENING AND OVERNIGHT...IFR CONDITIONS ARE
EXPECTED WITH LIFR POSSIBLE...DUE TO LOW CEILINGS AND REDUCED
VISIBILITY FROM SNOW. CONDITIONS SHOULD IMPROVE TOWARD MORNING
WITH LINGERING FLURRIES/LIGHT SNOW POSSIBLE INTO THE MORNING/MID
DAY HOURS. CEILINGS MAY IMPROVE SOME TOMORROW MORNING BUT WILL
STILL LIKELY BE IN THE IFR CATEGORY. WINDS THIS AFTERNOON WILL
GRADUALLY SHIFT TO THE NORTHEAST AND EVENTUALLY EAST THIS
EVENING/TONIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY FROM 5 PM MST /6 PM CST/ THIS AFTERNOON
     TO 5 AM MST /6 AM CST/ SATURDAY FOR KSZ002>004-013>016.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST
     SATURDAY FOR KSZ001.

CO...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM MST
     SATURDAY FOR COZ091.

     WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 AM MST
     SATURDAY FOR COZ090.

NE...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     SATURDAY FOR NEZ080-081.

     WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 AM MST
     SATURDAY FOR NEZ079.

&&

SHORT TERM...BULLER
LONG TERM...RRH
AVIATION...RRH
Hazardous weather outlook, Jan 30, 12:32 PM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1132 AM MST THU JAN 30 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1132 AM MST THU JAN 30 2014 /1232 PM CST THU JAN 30 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG WEATHER SYSTEM WILL BRING WIDESPREAD SNOW TO THE REGION
TONIGHT. SNOW WILL BE HEAVY AT TIMES FOR SOME LOCATIONS...LEADING
TO REDUCED VISIBILITIES. THE HEAVIEST SNOWS ARE EXPECTED
GENERALLY ALONG AND NORTH OF INTERSTATE 70. ROADS WILL LIKELY
BECOME SNOWPACKED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A BRIEF BREAK IN THE SNOW IS EXPECTED DURING THE DAY FRIDAY BEFORE
A SECOND WEATHER SYSTEM BRINGS ANOTHER CHANCE OF SNOW TO THE
REGION. ADDITIONAL LIGHT SNOW ACCUMULATIONS ARE POSSIBLE...AS
HIGH AS 1 TO 3 INCHES ACROSS PORTIONS OF NORTHWEST KANSAS AND EAST
COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED BUT ANY SNOWFALL REPORTS
WILL BE GREATLY APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Hitchcock

When
January 30, 3:30 PM CST to January 31, 10:45 AM CST
Where
Hitchcock forecast zone
Reported by
Trained Spotter
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 9 15 SW of Trenton to 4 over the northern half of the county.

Heavy Snow, Dundy

When
January 30, 3:15 PM MST to January 31, 9:15 AM MST
Where
Dundy forecast zone
Reported by
COOP Observer
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 14 at Haigler to 6 5 WNW of Max.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494090, 494087.